Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 111, NWS Quad Cities, IA

June 18, 1998Bureau County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 18, 1998, 6:12 PM CDT for Bureau County, Illinois. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 1998, 6:12 PM CDT (23:12 UTC)
Expired
Jun 18, 1998, 7:15 PM CDT
In force
63 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Bureau County, IL

The radar

The Quad Cities radar (KDVN), 91 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 6:30 PM CDTTornado F0Manlius, ILBrief tornado touchdown resulted in no reported damage.
Jun 18, 6:40 PM CDTHail 1.75Princeton, ILA strong thunderstorm dropped hail ranging in size from one inch to one and three fourth inches near Princeton.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 4:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2000 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 182312 RRA
SVRMLI
ILC011-190015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
612 PM CDT THU JUN 18 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUREAU COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 715 PM CDT

* AT 611 PM CDT... DOPPLER RADAR AND SPOTTER REPORTS INDICATED A
  SEVERE THUNDERSTORM 32 MILES WEST OF PRINCETON OR 16 MILES
  SOUTHWEST OF NEPONSET MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEPONSET                                   AROUND 630 PM CDT
  MINERAL                                    AROUND 630 PM CDT
  SHEFFIELD                                  AROUND 635 PM CDT
  BUDA                                       AROUND 640 PM CDT
  PRINCETON                                  AROUND 655 PM CDT

THIS STORM HAS A HISTORY OF DAMAGING WIND. GO INSIDE A STURDY
BUILDING AND STAY AWAY FR`OM WINDOWS!

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:30 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jun 18, 2:30 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 PM CDT THU JUN 18 1998

IN THE MIDDLE OF WATCHES AND KEEPING AN EYE ON BORDERLINE SEVERE
WEATHER.  THE WARM SECTOR BUSY WEATHER WAS JUST TO GET US FINE TURNED
AND READY FOR THIS EVENING.  THE MAIN COLD FRONT IS STILL IN CENTRAL
IOWA WHERE DSM HAS BEEN BUSY WITH TOR AND SVR WARNINGS.  MAIN MOISTURE
CONVERGENCE IS STILL IN THE VICINITY OF THE COLD FRONT.  SPC JUST
POINTED OUT THAT ALSO SOME OLD OUTFLOW ACTION ALSO INTERACTING WITH
THIS FRONT.  JUST HAD A BRIEF CONVERSATION WITH DSM AND WILL GO WITH A
CONTINUE FLASH FLOOD WATCH ACROSS ALL OF SOUTHEAST IOWA.  THAT THREAT
SHOULD END ONCE THE FRONT PUNCHES THROUGH...BUT UNTIL THEN...POTENTIAL
IS STILL THERE FOR THIS TO TURN INTO A HEAVY RAIN EVENT.  ALL
INDICATIONS ARE THAT BY THE TIME THE COLD FRONT REACHES OUR AREA...WE
WILL BE DEALING WITH MAINLY A HIGH WIND EVENT.

DUE TO LACK OF TIME WILL GO WITH CURRENT GUIDANCE AND PREVIOUS ZFP
PACKAGE AT THIS TIME.

CID 65/++   DBQ 62/++   MLI 67/++   BRL 67/++

MEYER

In the hours before

Local storm report, Jun 18, 6:00 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
600 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0601 PM    JUST W OF LORAN           IL   50 MPH WIND GUST
06/18/98   STEPHENSON

0600 PM    GENESEO                   IL   80 MPH WIND GUST
06/18/98   HENRY

0600       BARSTOW                   IL   50 TO 60 MPH WIND GUST
06/18/98   ROCK ISLAND

0600       CALONA                    IL   NUMEROUS TREES DOWN
06/18/98   HENRY
Local storm report, Jun 18, 6:00 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
600 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0601 PM    JUST W OF LORAN           IL   50 MPH WIND GUST
06/18/98   STEPHENSON

0600 PM    GENESEO                   IL   80 MPH WIND GUST
06/18/98   HENRY

0600       BARSTOW                   IL   50 TO 60 MPH WIND GUST
06/18/98   ROCK ISLAND

0600       CALONA                    IL   NUMEROUS TREES DOWN
06/18/98   HENRY
Local storm report, Jun 18, 6:08 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
608 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

06\08 PM    DAVENPORT                 IA   WIND DAMAGE
06/18/98   SCOTT                          LARGE TREE DOWN AT BRADEY AND
                                          CENTRAL PARK
Local storm report, Jun 18, 6:08 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
608 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

06\08 PM    DAVENPORT                 IA   WIND DAMAGE
06/18/98   SCOTT                          LARGE TREE DOWN AT BRADEY AND
                                          CENTRAL PARK
Local storm report, Jun 18, 6:10 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
610 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0611 PM    PRAIRIE CITY              IL   60 MPH WIND GUST
06/18/98   MC DONOUGH
Local storm report, Jun 18, 6:10 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
610 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0611 PM    PRAIRIE CITY              IL   60 MPH WIND GUST
06/18/98   MC DONOUGH

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 4:45 PM CDTSevere Thunderstorm WarningDVNJo Daviess75 min
Jun 18, 4:45 PM CDTSevere Thunderstorm WarningDVNRock Island75 min
Jun 18, 4:55 PM CDTSevere Thunderstorm WarningDVNHancock, Henderson65 min
Jun 18, 5:03 PM CDTSevere Thunderstorm WarningDVNMercer62 min
Jun 18, 5:23 PM CDTSevere Thunderstorm WarningDVNCarroll, Whiteside77 min
Jun 18, 5:23 PM CDTSevere Thunderstorm WarningDVNHenry77 min
Jun 18, 5:33 PM CDTSevere Thunderstorm WarningDVNWarren67 min
Jun 18, 5:46 PM CDTSevere Thunderstorm WarningDVNStephenson64 min
Jun 18, 5:53 PM CDTTornado WarningDVNHenry32 min
Jun 18, 6:00 PM CDTSevere Thunderstorm WarningDVNMcDonough50 min
Jun 18, 6:30 PM CDTTornado WarningDVNWhiteside20 min
Jun 18, 6:49 PM CDTSevere Thunderstorm WarningDVNStephenson21 min
Jun 18, 6:54 PM CDTSevere Thunderstorm WarningDVNPutnam66 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.